You play a key role in preparing patients for discharge after an acute myocardial infarction (MI).
Post-MI meds can decrease the risk of death or another MI. Help prevent gaps in care...and Medicare penalties for 30-day readmissions.
Antiplatelets. Expect patients to get aspirin...PLUS either clopidogrel (Plavix), prasugrel (Effient), or ticagrelor (Brilinta).
Tell patients not to stop these without prescriber approval. This could lead to another MI, especially after a new coronary stent.
Double-check discharge aspirin doses. Doses above 81 mg/day may increase bleeding risk...and may reduce ticagrelor’s efficacy.
Educate that acetaminophen is usually preferred for pain. Using ibuprofen or other NSAIDs with antiplatelets can increase bleeding risk. Plus NSAID use may increase the risk of cardiovascular events.
Beta-blockers. Anticipate discharge orders for carvedilol (Coreg), metoprolol (Lopressor, Toprol-XL), or another beta-blocker.
Tell patients that a beta-blocker may make them feel tired at first. But caution that abruptly stopping can increase the risk for MI.
Statins. Check that patients get either atorvastatin (Lipitor) or rosuvastatin (Crestor). These “high-intensity” statins are preferred post-MI over “moderate-intensity” statins, such as simvastatin (Zocor).
Educate patients to work with their outpatient prescriber if muscle aches occur. Briefly stopping or changing statins may help.
Lifestyle interventions. Emphasize the importance of cardiac rehab. It can help with exercise, diet, blood pressure, and smoking cessation.
Share adherence tips...pillboxes, dose reminders, etc. Educate tech-savvy patients about apps, such as My Cardiac Coach, to manage meds, track lifestyle changes, etc.
Use our Myocardial Infarction Discharge Checklist to verify patients get the right post-MI meds...and for education tips. Also share our patient education handouts, Aspirin and Your Heart and What You Should Know About Statins.
- Circulation 2014;130(25):e344-e426
- J Am Coll Cardiol 2013;61(4):e78-e140
- N Engl J Med 2017;376(21):2053-64